Alert archive / West Virginia / Severe Thunderstorm Warnings in 2003
Severe Thunderstorm Warning 135, NWS Charleston, WV
NWS Charleston, WV issued this severe thunderstorm warning at Nov 12, 2003, 6:15 PM EST for Raleigh County, Wyoming County, West Virginia. It was in force for 30 min. No storm report in the archive falls inside the area while it was in force.
The area
The outline as issued.
The facts
- Issued
- Nov 12, 2003, 6:15 PM EST (23:15 UTC)
- Expired
- Nov 12, 2003, 6:45 PM EST
- In force
- 30 min
- Issued by
- NWS Charleston, WV
- Area
- Counties, with a storm outline in the text
Counties Raleigh County, WV, Wyoming County, WV
The radar
The Charleston,WV radar (KRLX), 74 km from the middle of the area, began a volume at 23:18 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
Did it verify
Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this severe thunderstorm warning while it was in force. That is not proof nothing happened: reports are thin where few people live.
Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.
The nearest sounding before it
Roanoke, VA (KRNK), launched 12:00Z, 11.3 hours before the alert went out and 183 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 0 J/kg
- Mixed-layer CIN
- No buoyant parcel
- Mixed-layer LCL
- 851 m above ground
- 0-6 km bulk shear
- 62 kt
- 0-1 km storm-relative helicity
- 181 m²/s²
- 0-3 km storm-relative helicity
- 173 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 0.0
The text
As transmitted, in the capitals the NWS used until 2016.
000
WUUS51 KRLX 122315
SVRRLX
WVC081-109-122345-
BULLETIN - IMMEDIATE BROADCAST REQUESTED
SEVERE THUNDERSTORM WARNING
NATIONAL WEATHER SERVICE CHARLESTON WV
615 PM EST WED NOV 12 2003
THE NATIONAL WEATHER SERVICE IN CHARLESTON HAS ISSUED A
* SEVERE THUNDERSTORM WARNING FOR...
RALEIGH COUNTY IN WEST VIRGINIA...
WYOMING COUNTY IN WEST VIRGINIA...
* UNTIL 645 PM EST...
* AT 608 PM EST...NATIONAL WEATHER SERVICE RADAR INDICATED A LINE
OF SEVERE THUNDERSTORMS FROM 12 MILES NORTH OF OCEANA TO 11
MILES WEST OF GILBERT CREEK...MOVING EAST AT 50 MPH.
* SOME LOCATIONS IN THE WARNING AREA INCLUDE...BEAVER...BECKLEY...
BRADLEY...COAL CITY...CRAB ORCHARD...DANIELS...MABSCOTT...
MACARTHUR...MULLENS...OCEANA...PINEVILLE...PINEY VIEW...
PROSPERITY...SHADY SPRING...SOPHIA...STANAFORD...TWIN FALLS STATE
PARK...DRY CREEK AND HANOVER.
THIS LINE OF STORMS IS CAPABLE OF PRODUCING WIND GUSTS IN EXCESS OF
60 MPH...DOWNING TREES AND POWER LINES.
PLEASE REPORT HAIL OR STRONG WINDS TO THE NATIONAL WEATHER SERVICE BY
CALLING TOLL FREE...877-633-6772...WHEN YOU CAN DO SO SAFELY.
LAT...LON 3751 8181 3766 8183 3768 8168 3775 8176
3777 8159 3791 8149 3787 8105 3771 8088
3755 8121 3745 8129
$$
HCWhat forecasters said that day
The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Charleston, WV wrote its last area forecast discussion before this severe thunderstorm warning went out at Nov 12, 3:04 PM EST, 3 hours 11 minutes earlier.
Area forecast discussion, Nov 12, 3:04 PM EST, 3 hours 11 minutes before
AREA FORECAST DISCUSSION NATIONAL WEATHER SERVICE CHARLESTON WV 304 PM EST WED NOV 12 2003 ******************************************************************** 304 PM EST WED NOV 12 2003 ...TONIGHT AND THURSDAY... BUSY PERIOD WITH CONTINUED HIGH WATER PROBLEMS...THREAT OF STRONG WINDS...AND PASSAGE OF COLD FRONT WITH QUICK TEMPERATURE DROP BEHIND. WILL ALLOW FLOOD WATCH TO CONTINUE THROUGH MIDNIGHT WITH CONTINUING RAINS AHEAD OF COLD FRONT. ALSO WILL BE ISSUING WIND ADVISORY WITH STRONG GUSTS FORECAST BEHIND FRONT. BUFKIT SOUNDINGS SHOWING STRONG MOMENTUM TRANSFER BEHIND FRONT...ESPECIALLY TOMORROW AFTERNOON...WITH GUSTS UP TO JUST BELOW HIGH WIND WARNING CRITERIA POSSIBLE. THIN LINE OF THUNDERSTORMS WILL ACCOMPANY THE FRONT...WITH WINDS THE PRIMARY THREAT. WILL BE TOUGH TO GET DISCRETE STORMS WITH LOW INSTABILITY FROM RAIN TODAY. AS COLD FRONT RUSHES THROUGH...H850 TEMPS TUMBLE. EXPECT HIGHER ELEVATIONS TO MIX WITH/CHANGE TO SNOW BY SUNRISE. AS HEART OF COLD AIR POURS IN...STRONG UPSLOPE FLOW WILL DROP AN INCH OR TWO OF SNOW ON THE HIGHER NORTHERN MOUNTAIN PEAKS. LIMITING FACTOR TO PRECIP TOMORROW IS LOW LEVEL MOISTURE...WHICH WILL BE CONFINED TO MAINLY NORTHEAST HALF OF CWA. CANNOT RULE OUT A FLAKE ANYWHERE PRECIPITATION OCCURS TOMORROW...INCLUDING AT CRW. MOS TEMPS IN GOOD AGREEMENT...GENERALLY LEANED TOWARD COLDER MAV TEMPS THOUGH. LITTLE RISE IN TEMPS TOMORROW. ...THURSDAY NIGHT THROUGH WEDNESDAY... AN ACTIVE AND CHANGEABLE WEATHER PATTERN THIS PERIOD. MODELS PULL OUT UPPER TROUGH THURSDAY NIGHT AND EARLY FRIDAY...WITH SNOW SHOWERS ENDING IN THE MOUNTAINS. AMOUNTS WILL BE LIGHT. HIGH PRESSURE LOOKS TO DOMINATE OUR WEATHER THIS WEEKEND...WITH A SLOW MODERATION TREND. MODELS DO SHOW UPPER LOW OVER SOUTHWESTERN U.S. LIFTING AND SHEARING OUT TOWARD THE GREAT LAKES SATURDAY...BUT LACK OF MOISTURE RETURN AND SURFACE HIGH PRESSURE RIGHT OVER OUR CWA SHOULD RESULT IN NOTHING MORE THAN SOME CLOUDS OVER THE WEEKEND...ESPECIALLY SATURDAY. NEXT BIG UPPER TROUGH AND FRONTAL SYSTEM WILL AFFECT OUR CWA MONDAY AND TUESDAY. LOOKS LIKE MODELS AGREE THIS WILL BE A VERY WET SYSTEM...BUT THEY DIFFER ON THE SPEED OF THE SYSTEM. THE GFS IS FASTER WHILE THE EURO MODELS ARE SLOWER. WE PREFER THE FASTER SOLUTION OF THE GFS GIVEN THE PROGRESSIVE FLOW REGIME WE ARE UNDER. THUS...THE FRONT COMES ACROSS TUESDAY...WITH MUCH COLDER AIR FLOWING IN BEHIND IT. THIS MAY BRING MORE SIGNIFICANT SNOW SHOWERS TO THE MOUNTAINS TUESDAY NIGHT AND THERE MAY EVEN BE A MIX IN THE LOWLANDS. HIGH PRESSURE BUILDS IN WITH DRYING BUT COLD FOR WEDNESDAY. && .RLX WATCHES/WARNINGS/ADVISORIES... WV...FLOOD WATCH UNTIL MIDNIGHT EST THURSDAY FOR ZONES WVZ005>008...WVZ013>018...WVZ026>030...WVZ036>040...WVZ046>047. WIND ADVISORY FOR TONIGHT AND THURSDAY FOR ZONES WVZ005>011... WVZ013>020...WVZ024>040...WVZ046>047. VA...WIND ADVISORY FOR TONIGHT AND THURSDAY FOR ZONES VAZ003>004. KY...FLOOD WATCH UNTIL MIDNIGHT EST THURSDAY FOR ZONES KYZ101>103... KYZ105. WIND ADVISORY FOR TONIGHT AND THURSDAY FOR ZONES KYZ101>103...KYZ105. OH...FLOOD WATCH UNTIL MIDNIGHT EST THURSDAY FOR ZONES OHZ086>087. WIND ADVISORY FOR TONIGHT AND THURSDAY FOR ZONES OHZ066>067... OHZ075>076...OHZ083>087. && .END/ CL/JMV ******************************************************************** 1017 AM EST WED NOV 12 2003 CANCELLED OLD FLOOD WATCH...AND ADDING A NEW FLOOD WATCH TO THE SOUTH. AREA RADAR LOOPS CONTINUE TO SHOW SOME TRAINING OF LIGHT TO AT TIMES MODERATE RAIN ALONG NEARLY STATIONARY BOUNDARY. QUICK LOOK AT 12Z ETA RUN SHOWS THIS BOUNDARY NOT MOVING MUCH THROUGH THE AFTERNOON AND EVENING...WITH PRECIP CONTINUING ALONG IT UNTIL THE STRONG COLD FRONT CAN KICK EVERYTHING OUT TONIGHT. GETTING SOME MINOR PROBLEMS IN THE NEW WATCH COUNTIES AND AM CONCERNED THAT CONTINUED RAINS MAY CAUSE MORE SERIOUS FLOODING. GRIDWISE...MADE A FEW TWEAKS TO POP GRIDS...INCREASING SLIGHTLY FOR THE AFTERNOON IN THE SOUTHERN HALF OF THE CWA. ALSO DROPPED MAX TEMPERATURES A COUPLE DEGREES WITH CONTINUED RAINS. CL ******************************************************************** 415 AM EST WED NOV 12 2003 WEDNESDAY AND WEDNESDAY NIGHT... MODELS ARE IN VERY GOOD AGREEMENT ON THE HANDLING OF NOT ONLY THE COLD FRONT LATER TODAY...BUT ALSO THE RAIN THIS MORNING WITH THE GOOD LIFT AND MOVEMENT OF THE SHORTWAVE ASSOCIATED WITH THE RAINFALL. HAVE FOUND LITTLE REASON TO DOUBT WHAT THE MODELS HAVE SHOWN AND PRETTY MUCH RAN WITH THE SOLUTION. CONTINUED THE FLOOD WATCH FOR THIS MORNING AS RAINFALL TOTALS HAVE ALREADY EXCEEDED 1.5 INCHES IN SOME LOCATIONS AND MORE RAIN IS EXPECTED. FORTUNATELY...THE MODELS SHOW AND THE RADAR TRENDS ARE CONFIRMING THAT THE RAIN WILL SHIFT SOUTH IN THE NEXT COUPLE OF HOURS...SO HOPEFULLY...MOST AREAS WILL AVOID FLOODING CONDITIONS. ONCE THE SHORTWAVE MOVES EAST OF THE AREA LATER THIS MORNING...A BRIEF RESPITE CAN BE EXPECTED...BUT THE MOISTURE WILL REMAIN IN PLACE SO THE CLOUDS SHOULD REMAIN IN PLACE. BUT THE SOUTHERLY WINDS HAVE ALREADY BROUGHT VERY WARM AIRMASS INTO THE REGION. SO ONCE THE SHOWERS END...TEMPERATURES SHOULD CLIMB BACK INTO THE UPPER 60S TO NEAR 70 DEGREES DESPITE THE LACK OF SUN. BUT BIG CHANGES ARE ON THE WAY AS A STRONG COLD FRONT APPROACHES TONIGHT. MORE SHOWERS AND POSSIBLY A FEW THUNDERSTORMS ARE POSSIBLE WITH THIS FRONT. WITH 850 WINDS OF 45 TO 50 KTS FORECAST...THE SURFACE WINDS WILL INCREASE AND WILL BE GUSTY. IF THESE WINDS ARE ABLE TO MIX DOWN TO THE SURFACE...SOME OF THE STORMS COULD GET CLOSE TO REACHING SEVERE LIMITS. ONCE THE FRONT PASSES...IT SHOULD CLEAR EASTERN SECTIONS OF THE REGION BY MIDNIGHT...MUCH COLDER AIR ALOFT WILL MOVE IN AND CLOUD CHANGE AND LINGERING SHOWERS IN THE MOUNTAINS TO SNOW. BUT WITH THE GROUND TEMPERATURE SO WARM...WOULD NOT EXPECT ANY ACCUMULATION. HAVE GONE TOWARD THE COOL MAV/MET GUIDANCE TONIGHT...BUT THIS ASSUMES THAT THE DRY AIR WIN AND THE LOW LEVEL MOISTURE GETS SCOURED OUT...WHICH IS NOT ALWAYS THE CASE NEAR THE MOUNTAINS. THURSDAY THROUGH TUESDAY... COLD AND WINDY DAY ON TAP BEHIND FRONT. BIG QUESTION IS WHETHER MOISTURE IS DEEP ENOUGH TO PRODUCE INSTABILITY SHOWERS. BOTH MODELS HAVE THE MOISTURE LAYER AS FAIRLY SHALLOW. EVEN SO...UPSLOPE IS IMPRESSIVE WITH STRONG WINDS...SO WILL KEEP INSTABILITY SHOWERS EAST OF OHIO RIVER. HIGH PRESSURE THEN BUILDS IN ON FRIDAY WITH TEMPERATURES MODERATING SOME TOWARD THE WEEKEND. AVN HAS CONSIDERABLE AMOUNT OF MOISTURE STREAMING OVER THE REGION LATE IN THE WEEKEND. WILL MAINTAIN CURRENT FORECAST FOR NOW. ESS/RPY ******************************************************************** 835 PM EST TUE NOV 11 2003 EVENING UPDATE DISCUSSION... NO UPDATE PLANNED THIS EVENING. HEAVIEST RAINFALL HAS BEEN ACROSS THE OHIO AND WEST VIRGINIA BORDER...WITH AMOUNTS GENERALLY AROUND A TENTH OF AN INCH. WITH PLENTY OF CLOUD COVER AND DEW POINTS LINGERING IN THE MID TO UPPER 50S...EXPECT OVERNIGHT LOWS TO REMAIN WARM...IN THE MID 50S. FLOOD WATCH REMAINS POSTED FROM MIDNIGHT TONIGHT FOR PARTS OF EASTERN OHIO AND NORTHERN WEST VIRGINIA. KF ********************************************************************
Hazardous weather outlook, Nov 12, 5:00 AM EST, 13 hours 15 minutes before
KYZ101>103-105-OHZ066-067-075-076-083>087-VAZ003-004-WVZ005>011- 013>020-024>040-046-047-121600- HAZARDOUS WEATHER OUTLOOK NATIONAL WEATHER SERVICE CHARLESTON WV 500 AM EST WED NOV 12 2003 THIS HAZARDOUS WEATHER OUTLOOK IS FOR SOUTHEASTERN OHIO...NORTHEASTERN KENTUCKY...SOUTHWEST VIRGINIA...AND MOST OF WEST VIRGINIA. .DAY ONE... MODERATE TO HEAVY RAIN CONTINUE TO MOVE ACROSS NORTHERN WEST VIRGINIA AND EASTERN PORTIONS OF OHIO THIS MORNING. SOME FLOOD HAS ALREADY OCCURRED AND FLOOD WARNINGS HAVE BEEN ISSUED FOR SEVERAL COUNTIES. THE BAND OF SHOWERS IS SLOWLY SINKING SOUTH AND SHOULD GRADUALLY TAPER OFF DURING THE LATE MORNING HOURS AS THE DISTURBANCE CAUSING THE RAIN MOVES EAST OF THE AREA. LATER THIS AFTERNOON AND THIS EVENING...A STRONG COLD FRONT WILL APPROACH THE REGION. WITH WARM MOIST AIR IN PLACE ACROSS THE REGION...THUNDERSTORMS ARE POSSIBLE THIS EVENING AND THEY MAY BE ACCOMPANIED BY VERY STRONG GUSTY WINDS. * FLOOD WATCH................SEE WGUS61 KRLX - FFARLX FOR DETAILS * .DAYS TWO THROUGH SEVEN... NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME. .SPOTTER INFORMATION STATEMENT... WEATHER SPOTTERS ARE ENCOURAGED TO REPORT SIGNIFICANT WEATHER CONDITIONS ACCORDING TO STANDARD OPERATING PROCEDURES. SEYMOUR
In the hours before
Special weather statement, Nov 12, 5:32 PM EST, 43 minutes before
WVZ034>038-046-047-130030- SPECIAL WEATHER STATEMENT NATIONAL WEATHER SERVICE CHARLESTON WV 532 PM EST WED NOV 12 2003 HERE IS A SPECIAL WEATHER STATEMENT FROM THE NATIONAL WEATHER SERVICE... A LINE OF VERY HEAVY RAIN WILL MOVE INTO THE MOUNTAIN COUNTIES OF WEST VIRGINIA BETWEEN 5:30 PM AND 6:30 PM. THESE HEAVY RAINS MAY BE ACCOMPANIED BY STRONG WIND GUSTS UP TO 40 MPH. THESE STRONG WINDS COULD CAUSE SOME DOWNED TREES DUE TO VERY SATURATED AND SOFT SOILS. STAY TUNED TO NOAA WEATHER RADIO AND OTHER LOCAL MEDIA FOR FURTHER DETAILS OR UPDATES.
The office that day
Everything else NWS Charleston, WV issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| Nov 12, 6:23 PM EST | Severe Thunderstorm Warning | RLX | McDowell | 37 min |
| Nov 12, 6:25 PM EST | Flash Flood Warning | RLX | Logan, Mingo | 65 min |
Nearby
Severe Thunderstorm Warnings in West Virginia, 2003Every severe thunderstorm warning in 2003
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.